Virginia, 2008

Hail and Damaging Winds in Virginia, June 28, 2008

June 28, 2008 · NWS RNK · 5 events in 4 counties and zones

A cold front moving into moist, unstable air across southwest Virginia triggered scattered thunderstorms on June 28. A few of these storms produced damaging wind gusts and large hail over the foothills of Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front moving into moist, unstable air across southwest Virginia triggered scattered thunderstorms on June 28. A few of these storms produced damaging wind gusts and large hail over the foothills of Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 28, 1:39 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, Jun 28, 1:39 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT SAT JUN 28 2008

.SYNOPSIS...
UPPER AIR DISTURBANCES AHEAD OF A COLD FRONT MOVING THROUGH THE
OHIO VALLEY WILL AFFECT OUR REGION THROUGH THIS EVENING. A STRONG
COLD FRONT WILL ENTER SOUTHEASTERN WEST VIRGINIA AND WESTERN
VIRGINIA ON SUNDAY. HIGH PRESSURE BUILDS IN BY TUESDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
ONVECTION BECOMING A LITTLE MORE EXTENSIVE ACROSS THE FAR WEST THIS
AFTERNOON IN CONJUNCTION WITH SPEED MAX AHEAD OF UPSTREAM UPPER TROF
AND GOOD INSTABILITY. EXPECT GIVEN ADDED BANDS OF TSRA TO THE WEST
WILL SEE THIS AREA AND POINTS NORTH CONTINUE TO SEE THE BEST
COVERAGE SIMILAR TO THE LATEST RUC. ALSO WITH THE LOW LEVEL FLOW
BACKING A BIT ACROSS THE SOUTH/EAST...POTENTIAL IS THERE FOR AT
LEAST ISOLATED TSRA TO JUMP EAST OF THE BLUE RIDGE DESPITE APPARENT
LACKING UPPER SUPPORT. THUS PLAN TO KEEP LIKELY POPS GOING FAR WEST
ESPCLY GIVEN WATCH AND RUN WITH MAINLY CHANCE ELSEWHERE THRU THE
EARLY EVENING. SHOULD SEE MAJORITY FADE TOWARD MIDNIGHT UNLESS NEXT
COMPLEX ACROSS KY ORGANIZES AND PUSHES EAST SO WILL KEEP
CHANCE/SLIGHT POPS AFTER MIDNIGHT AS WELL. LOW TEMPS MAINLY
PERSISTENCE WITH 60S TO AROUND 70.

COLD FRONT APPROACHES FROM THE NW SUNDAY IN RESPONSE TO THE 5H TROF
PIVOTING TO THE SE IN THE AFTERNOON. SOME LEAD S/W ENERGY MAY HAVE
SHRA/TSRA ONGOING DURING THE MORNING WEST BEFORE OVERALL SUPPORT
SPLITS A BIT WITH DYNAMICS NORTH AND BEST THETA-E OVER THE
CAROLINAS. HOWEVER SINCE INSTABILITY QUITE STRONG ESPCLY SOUTH AND
ACROSS THE PIEDMONT IN THE AFTERNOON WILL KEEP TREND OF LIKELY POPS
GOING UNDER MORE CLOUDS PER RESIDUAL MOISTURE. LIKE HIGHS CLOSER TO
THE COOLER MET UNLESS SW JET CAUSES THINGS TO MIX OUT MORE WHICH
WOULD ALLOW FOR MORE INSOLATION.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
WILL SEE LINGERING CONVECTION INTO SUNDAY EVENING BEFORE DRIER AIR
AND NW FLOW CLEARS THINGS BY MONDAY MORNING. HOWEVER...DEEP UPPER
TROUGH AND DECENT SHORTWAVE WILL USE ANY AVAILABLE MOISTURE FOR
ISOLATED TO SCATTERED STORMS ON MONDAY....WITH MAIN CHANCE OVER SE
WV. WITH STEEP LAPSE RATES COOL AIR ALOFT...HAIL AND GUSTY WINDS
MAY BE A CONCERN. THIS 1ST SHORWAVE PUSHES EAST TUESDAY ALTHOUGH
MODELS SHOWING ANOTHER ONE CROSSING THE SRN APPS TUESDAY
AFTERNOON. HOWEVER...THE AIR MASS WILL BE DRIER...SO ONLY A SLIGHT
CHANCE IN THE FAR NW CWA TUESDAY.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
LEAN TOWARDS THE HPC SOLUTION WHICH FOLLOWS THE ECMWF ENSEMBLES.
MIDWEEK IS LOOKING DRY WITH 5H WITH ZONAL FLOW. STRONG HIGH
LATITUDE RIDGE IN WESTERN CANADA...WILL CAUSE SHRTWVS TO EJECT IN
NW FLOW INTO THE GREAT LAKES...WHICH WILL EVENTUALLY DIG A TROUGH
INTO THE GREAT LAKES BY THE END OF THE WEEK PUSHING AN EAST-WEST
FRONT SOUTH TOWARD THE FORECAST AREA. THUS...AFTER A RESPITE EARLY
NEXT WEEK...THE END OF NEXT WEEK AND NEXT WEEKEND LOOK ACTIVE WITH
LLVL WAA COMBINING WITH COOLING IN THE MIDLEVELS.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
CONVECTION WILL CONTINUE TO SLOWLY INCREASE FROM THE WEST THRU THE
AFTERNOON AND EARLY EVENING WELL AHEAD OF A COLD FRONT TO THE NW.
BEST CHANCE OF CONVECTION WILL BE AT BLF/LWB BUT POTENTIAL WILL
EXIST AT ANY TIME THRU THIS EVENING AND AGAIN BY SUNDAY AFTERNOON.
LYH...ROA AND DAN WILL SEE MORE ISOLATED ACTIVITY. TIMING OF THE
CONVECTION IS VERY DIFFICULT SO RUNNING WITH MAINLY VFR...EXCEPT
BRIEF MVFR/IFR IN TSRA WHERE VCTS WILL BE INCLUDED. POTENTIAL FOR
SEVERE THUNDERSTORMS WILL EXIST WITH WIND GUSTS OF 50 KTS AND
LARGE HAIL DURING THE AFTERNOON AND EVENING HOURS. THE COLD FRONT
SHOULD SWEEP THROUGH THE REGION ON SUNDAY WITH ANOTHER ROUND OF
STRONG THUNDERSTORMS POSSIBLE...ESPECIALLY IN THE PIEDMONT OF
VA/NC.

A DRYING TREND WILL BEGIN MONDAY WITH GOOD FLIGHT CONDITIONS EXPECTED
FOR MUCH OF NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH
SHORT TERM...WP
LONG TERM...KM/WP
AVIATION...JH/JS/RCS
Hazardous weather outlook, Jun 28, 12:36 PM EST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
136 PM EDT SAT JUN 28 2008

NCZ003>006-019-020-VAZ032>035-043>047-058-059-291745-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
136 PM EDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN APPROACHING COLD FRONT WILL BRING A BETTER THREAT OF STRONG TO
SEVERE THUNDERSTORMS TO THE AREA SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ009>020-022>024-291745-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-
136 PM EDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN APPROACHING COLD FRONT WILL CONTINUE THE THREAT OF STRONG TO
SEVERE THUNDERSTORMS ACROSS THE AREA SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-WVZ042>045-291745-
TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER-
136 PM EDT SAT JUN 28 2008

...SEVERE THUNDERSTORM WATCH 630 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN APPROACHING COLD FRONT WILL CONTINUE THE THREAT OF STRONG TO
SEVERE THUNDERSTORMS ACROSS THE AREA SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 28, 2:36 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT SAT JUN 28 2008

VAZ019-023-024-034-035-045-282030-
BOTETOURT VA-AMHERST VA-BEDFORD VA-CAMPBELL VA-ROCKBRIDGE VA-
ALLEGHANY VA-
336 PM EDT SAT JUN 28 2008

AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
COVINGTON CITY TO 3 MILES SOUTH OF BUCHANAN TO 5 MILES SOUTHEAST OF
MONTVALE...MOVING EAST AT 25 MPH. THE LINE OF STRONG THUNDERSTORMS
WILL BE NEAR...GLEN WILTON...PEAKS OF OTTER RECREATION AREA AT 345 PM
EDT...IRON GATE...CLIFTON FORGE CITY AT 350 PM EDT...D-DAY
MEMORIAL...BEDFORD CITY AT 355 PM EDT...LONGDALE FURNACE...SEDALIA AT
405 PM EDT...GOODE...GLASGOW AT 415 PM EDT...

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KK
Special weather statement, Jun 28, 2:46 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT SAT JUN 28 2008

VAZ033-034-282045-
FRANKLIN VA-BEDFORD VA-
346 PM EDT SAT JUN 28 2008

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF MONETA...OR ABOUT OVER SMITH
MOUNTAIN LAKE STATE PARK...MOVING NORTHEAST AT 26 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...HUDDLESTON AT 400 PM EDT...

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KK
Special weather statement, Jun 28, 3:25 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT SAT JUN 28 2008

VAZ034-045-046-059-282130-
CHARLOTTE VA-APPOMATTOX VA-BEDFORD VA-CAMPBELL VA-
425 PM EDT SAT JUN 28 2008

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF EVINGTON...MOVING NORTHEAST
AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...EVINGTON AT 435 PM
EDT...TIMBERLAKE AT 445 PM EDT...LYNCHBURG AIRPORT AT 450 PM EDT...
GLADYS AT 455 PM EDT...RUSTBURG AT 500 PM EDT...CONCORD...SPRING
MILLS AT 515 PM EDT...

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KK
Special weather statement, Jun 28, 3:38 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT SAT JUN 28 2008

VAZ032-043-282145-
PATRICK VA-HENRY VA-
438 PM EDT SAT JUN 28 2008

AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES WEST OF SPENCER...OR ABOUT OVER PENNS
STORE...MOVING EAST AT 32 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...SPENCER AT 445 PM EDT...HORSE PASTURE...FIELDALE AT 450 PM
EDT...VILLA HEIGHTS...COLLINSVILLE AT 455 PM EDT...MARTINSVILLE
AIRPO...RIDGEWAY AT 500 PM EDT...

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

KK
Special weather statement, Jun 28, 3:46 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT SAT JUN 28 2008

VAZ013-017-282145-
FLOYD VA-PULASKI VA-
446 PM EDT SAT JUN 28 2008

AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF ALLISONIA...OR ABOUT 6 MILES
SOUTH OF CLAYTOR LAKE STATE PARK...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...COPPER VALLEY...GRAYSONTOWN AT 500 PM
EDT...

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

KK
Special weather statement, Jun 28, 4:18 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 PM EDT SAT JUN 28 2008

NCZ019-020-282215-
YADKIN NC-WILKES NC-
518 PM EDT SAT JUN 28 2008

AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF BOOMER...OR ABOUT 5 MILES
SOUTHEAST OF MORAVIAN FALLS...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...WINDY GAP AT 525 PM EDT...BUCK SHOALS...
BROOKS CROSSROADS AT 540 PM EDT...LONE HICKORY AT 545 PM EDT...
COURTNEY...SHACKTOWN AT 555 PM EDT...HUNTSVILLE AT 600 PM EDT...

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT RAINFALL AMOUNTS OF ONE TO TWO INCHES DURING THE NEXT HOUR.
PONDING OF WATER IS POSSIBLE IN POOR DAINAGE AND LOW LYING AREA.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

The radar

The Roanoke radar (KFCX), 59 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bedford

When
June 28, 4:40 PM EST
Where
Bedford County, 4.55 mi S of Moneta
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Department of Highways
Coordinates
37.114, -79.621

A tree was blown down on Route 655 west of the Smith Mountain Lake Airport. Damage values are estimated.

Hail, Henry

When
June 28, 6:26 PM EST
Where
Henry County, 0.65 mi SSE of Bassett
Measured
0.75 in hail
Reported by
Public
Coordinates
36.761, -79.977

Thunderstorm Wind, Franklin

When
June 28, 6:30 PM EST
Where
Franklin County, 1.75 mi N of Snydersville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
36.905, -79.867

Trees were blown down on Route 220 near Sydnorsville. Damage values are estimated.

Hail, Pittsylvania

When
June 28, 6:41 PM EST
Where
Pittsylvania County, 1.77 mi SW of Chalk Level
Measured
0.75 in hail
Reported by
Public
Coordinates
36.900, -79.300

Hail, Franklin

When
June 28, 7:15 PM EST
Where
Franklin County, Rocky Mt
Measured
0.75 in hail
Reported by
Public
Coordinates
37.000, -79.880

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109181, 109171, 109164, 109175, 109191.